Drug Warnings: Fosamax Side Effects and Risks

Merck’s drug Fosamax is used to increase bone density, but recent studies have indicated that it and other bisphosphonates may also cause Osteonecrosis of the Jaw (ONJ), a condition where the tissue of the jaw bone dies and is unable to repair itself.

The FDA (Food and Drug Administration) has known for a long time that Fosamax can cause irritation of the esophagus. The FDA issued a MedWatch alert about that in 1996. In September 2004, the FDA and Novartis, the manufacturer of another bisphosphonate, issued warnings to health professionals for another more serious problem, that there is a potential for ONJ in patients treated with bisphosphonates in chemotherapy. In 2004, the FDA found 139 bisphosphonate-related ONJ cases, mostly associated with two drugs Aredia and Zometa, but 12 cases were related to Fosamax, identifying ONJ as a possible Fosamax side effect.

By October 28, 2005, 1,600 cases of bisphosphonate-related ONJ had been reported to the FDA. In January 2005, the FDA asked Merck to change the label for the drug to include a Fosamax warning about ONJ. Critics claim that the “label” in question is actually a 22-page document that is sent to pharmacies. The warning, which appears on page 13, gives no real warning to consumers.

Check out the following articles for more information about Fosamax, filing a Fosamax lawsuit and finding a Fosamax attorney.